Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 24, NWS Midland/Odessa, TX

June 18, 2014Ector County, Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 18, 2014, 8:36 PM CDT for Ector County, Midland County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2014, 8:36 PM CDT (01:36 UTC)
Expired
Jun 18, 2014, 11:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Ector County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 8 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 8:52 PM CDTFLASH FLOODMidland, TXWATER ROSE TO THE DOORS OF FANNIN ELEMENTARY SCHOOL. PORTIONS OF WADLEY AVENUE WERE CURB TO CURB AND 1 TO 1.5 FEET DEEP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.6 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1057 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1608 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
471 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

201 
WGUS54 KMAF 190136
FFWMAF
TXC135-329-190430-
/O.NEW.KMAF.FF.W.0024.140619T0136Z-140619T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
836 PM CDT WED JUN 18 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN ECTOR COUNTY IN WEST TEXAS...
  NORTHERN MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 1130 PM CDT

* AT 830 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  FLASH FLOODING FROM THUNDERSTORMS MOVING EAST AT 20 MPH OVER
  ODESSA AND MIDLAND. AT 830 PM CDT...SEVERAL REPORTS HAVE BEEN 
  RECEIVED IN BOTH MIDLAND AND ODESSA OF WATER OVER THE CURBS 
  AND 4 FEET INTO YARDS AT WILLOWWOOD AND THOMASON...AND CURB
  TO CURB ON WADLEY ROAD...BETWEEN MIDKIFF AND GARFIELD WITH
  CARS STALLED IN HIGH WATER.   

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ODESSA
  SCHELEMEYER FIELD...MIDLAND INTERNATIONAL...MIDLAND AIRPARK...
  VALLEY VIEW...WARFIELD...NORTH COWDEN...MIDLAND...GARDENDALE AND
  COTTON FLAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

&&

LAT...LON 3201 10252 3208 10235 3208 10193 3190 10187
      3168 10246

$$
2 follow-up statements
522 
WGUS74 KMAF 190158
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
858 PM CDT WED JUN 18 2014

TXC135-329-190430-
/O.CON.KMAF.FF.W.0024.000000T0000Z-140619T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ECTOR-MIDLAND-
858 PM CDT WED JUN 18 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
NORTHERN MIDLAND AND EASTERN ECTOR COUNTIES...

AT 852 PM CDT...TRAINED WEATHER SPOTTERS REPORTED WATER UP TO THE
DOORS AT FANNIN ELEMENTARY SCHOOL IN MIDLAND. IN ADDITION...  
PORTIONS OF WADLEY AVENUE HAD CURB TO CURB FLOODING WITH WATER 1 
TO 1.5 FEET DEEP. AT 853 PM CDT...METEOROLOGISTS DETECTED 
ADDITIONAL THUNDERSTORMS MOVING OVER MIDLAND INTERNATIONAL AIRPORT
AND INTO THE CITY OF MIDLAND. ADDITIONAL FLOODING IS LIKELY.   

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MIDLAND
AIRPARK...NORTH COWDEN...ODESSA...MIDLAND AND GARDENDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW
WATER CROSSINGS AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3201 10252 3208 10235 3208 10193 3190 10187
      3168 10246

$$
021 
WGUS74 KMAF 190233
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
933 PM CDT WED JUN 18 2014

TXC135-329-190430-
/O.CON.KMAF.FF.W.0024.000000T0000Z-140619T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ECTOR-MIDLAND-
933 PM CDT WED JUN 18 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
NORTHERN MIDLAND AND EASTERN ECTOR COUNTIES...

AT 923 PM CDT...THUNDERSTORMS HAVE MOVED EAST OF ODESSA AND MIDLAND.
HOWEVER...FLASH FLOODING FROM HEAVY RAINFALL WILL STILL TAKE AT 
LEAST 2 TO 3 HOURS TO RECEDE. RESIDENTS ARE URGED TO USE CAUTION
IF IT IS NECESSARY TO TRAVEL IN ODESSA OR MIDLAND THIS EVENING. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ODESSA...
MIDLAND...AND GARDENDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3201 10252 3208 10235 3208 10193 3190 10187
      3168 10246

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 6:24 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 18, 6:24 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
624 PM CDT Wed Jun 18 2014

.UPDATE...

Update to increase PoPs after 19/00Z.

&&

.DISCUSSION...

Convection is ongoing across the forecast area this evening.  A
few stronger storms have occurred, but for the most part a lack of
shear appears to be keeping most storms on the weak side.  Water
vapor imagery indicates some enhancement over New Mexico ahead of a
shortwave trough there, so think we could see thunderstorms last
for the next several hours, if not a little longer tonight. Will
send an update to increase PoPs over much of the area for tonight.
Since severe storms should be the exception, and not the rule,
will keep the mention in the Hazardous Weather Outlook.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 69  89  67  88  /  30  20  10  10
BIG SPRING TX              72  90  70  89  /  30  20  10  20
CARLSBAD NM                68  96  67  92  /  20  30  20  10
DRYDEN TX                  75  92  73  90  /  10  20  10  30
FORT STOCKTON TX           70  88  68  87  /  30  30  10  20
GUADALUPE PASS TX          69  88  65  83  /  20  30  20  20
HOBBS NM                   65  91  64  89  /  30  30  20  10
MARFA TX                   61  84  59  81  /  30  40  10  30
MIDLAND INTL AIRPORT TX    71  89  69  88  /  30  20  10  10
ODESSA TX                  71  89  67  88  /  30  20  10  10
WINK TX                    73  95  69  92  /  30  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99/99
Hazardous weather outlook, Jun 18, 6:16 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
616 PM CDT WED JUN 18 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-192330-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
616 PM CDT WED JUN 18 2014 /516 PM MDT WED JUN 18 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THE
BEST CHANCE OF THUNDERSTORMS WILL STRETCH FROM THE NORTHWEST
PERMIAN BASIN SOUTH TO THE DAVIS MOUNTAINS AND MARFA PLATEAU. SOME OF
THE STORMS COULD BECOME SEVERE THIS EVENING WITH DAMAGING WINDS
THE GREATER SEVERE WEATHER THREAT. IN ADDITION THE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WITH LOCALIZED
FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY AND THURSDAY EVENING
ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS. THE BEST CHANCE OF
THUNDERSTORMS IS EXPECTED TO STRETCH FROM THE SOUTHEAST NEW MEXICO
PLAINS SOUTH INTO THE WESTERN PERMIAN BASIN TO THE DAVIS MOUNTAINS.
A FEW STORMS COULD BECOME STRONG TO POSSIBLY SEVERE WITH LARGE HAIL
AND STRONG WINDS POSSIBLE. IN ADDITION LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE IN THE STRONGER STORMS.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY ACROSS
PORTIONS OF SOUTHEAST NEW MEXICO AND WEST TEXAS. THE BEST CHANCE
WILL BE ACROSS AREAS MAINLY SOUTH OF THE PECOS RIVER IN WEST
TEXAS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY
WINDS...HAIL...BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 18, 8:09 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
809 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND GST     MIDLAND INTERNATIONAL A 31.94N 102.19W
06/18/2014  M64.00 MPH       MIDLAND            TX   ASOS

&&

AKL
Special weather statement, Jun 18, 8:19 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
819 PM CDT WED JUN 18 2014

TXZ045-046-050-051-190145-
DAWSON-GAINES-MARTIN-ANDREWS-
819 PM CDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTHEASTERN ANDREWS...NORTHWESTERN MARTIN...SOUTHEASTERN
GAINES AND SOUTHWESTERN DAWSON COUNTIES UNTIL 845 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 15 MILES WEST OF THREE
LEAGUES AT 818 PM CDT...MOVING EAST AT 25 MPH.  WINDS UP TO 55 MPH
AND NICKEL SIZED HAIL IS POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3252 10193 3231 10205 3236 10234 3256 10230
TIME...MOT...LOC 0118Z 277DEG 21KT 3243 10220
Special weather statement, Jun 18, 8:21 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
821 PM CDT WED JUN 18 2014

TXZ061-062-068-190145-
ECTOR-MIDLAND-CRANE-
821 PM CDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN ECTOR...NORTH CENTRAL CRANE AND WEST CENTRAL MIDLAND COUNTIES
UNTIL 845 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER ODESSA AT 820 PM CDT...MOVING
EAST AT 20 MPH. ADDITIONAL STRONG THUNDERSTORMS WERE DEVELOPING SOUTH
OF ODESSA INTO NORTHERN CRANE COUNTY. ALL STORMS ARE MOVING EAST AT 20
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO NICKEL SIZE HAIL AND GUSTY WINDS OVER 50 MPH...
DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SEEK SAFE SHELTER NOW.

&&

LAT...LON 3198 10223 3171 10237 3158 10245 3159 10263
      3185 10258 3198 10246
TIME...MOT...LOC 0120Z 254DEG 15KT 3189 10236
Local storm report, Jun 18, 8:29 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
829 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TSTM WND DMG     1 NE MIDLAND            32.01N 102.07W
06/18/2014                   MIDLAND            TX   TRAINED SPOTTER

            TRACTOR TRAILER OVERTURNED FROM STRONG WINDS

&&

AKL
Local storm report, Jun 18, 8:32 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
832 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             MIDLAND                 32.00N 102.08W
06/18/2014  E1.00 INCH       MIDLAND            TX   NWS EMPLOYEE

            PEA TO QUARTER SIZE HAIL REPORTED IN GRASSLANDS NEAR
            WADLEY DRIVE.

&&

MH
Local storm report, Jun 18, 8:35 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
835 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     TSTM WND DMG     3 NW MIDLAND            32.03N 102.12W
06/18/2014                   MIDLAND            TX   TRAINED SPOTTER

            SPOTTER REPORTS 1.5 INCH DIAMETER TREE BRANCHES BROKEN
            OFF DUE TO WIND

&&

MH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:05 PM CDTSpecial Weather StatementMAFGlasscock40 min
Jun 18, 7:16 PM CDTSevere Thunderstorm WarningMAFAndrews, Crane, Dawson, Ector, Gaines, Martin and 3 more59 min
Jun 18, 7:40 PM CDTAreal Flood AdvisoryMAFAndrews, Martin3 hr
Jun 18, 7:51 PM CDTSpecial Weather StatementMAFGlasscock, Martin39 min
Jun 18, 7:53 PM CDTSevere Thunderstorm WarningMAFDawson, Ector, Glasscock, Howard, Martin, Midland67 min
Jun 18, 8:07 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Jun 18, 8:19 PM CDTSpecial Weather StatementMAFMartin26 min
Jun 18, 8:21 PM CDTSpecial Weather StatementMAFEctor24 min
Jun 18, 9:04 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland56 min
Jun 19, 3:32 PM CDTSpecial Weather StatementMAFCochran43 min
Jun 19, 4:13 PM CDTSpecial Weather StatementMAFCulberson62 min
Jun 19, 4:23 PM CDTSevere Thunderstorm WarningMAFCulberson67 min
Jun 19, 4:49 PM CDTSpecial Weather StatementMAF41 min
Jun 19, 5:07 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jun 19, 6:23 PM CDTSpecial Weather StatementMAFYoakum37 min
Jun 19, 6:54 PM CDTSpecial Weather StatementMAFJeff Davis, Loving, Reeves36 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.